Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Birth control problem
    avatar
    An_249973 posted:
    I am taking the pill, and have had a time in the summer where I bled for a month and a week then decided to see a doctor. She and even my friends mom thought it may have been a miscarrage or hormone inbalance or stress. I am tri-cycling my periods and get them every 3-4 months. I was not suppose to bleed at all and just had a period before all this happened.. I was advised to stop taking the pill, then when the bleeding stops take a different one. I liked the one prescribed and I had 4 cases. I ran out and continued to take the one I had before because Planned Parenthood gave me a years supply. I am bleeding a lot right now and don't know why. The problem in the past was resolved. This time, I'm seeing clots when I wipe or look in the toilet. Should I get a full womens exam and ultrasound to make sure nothings there and switch my pill?

    Take the Poll

    How often do you have birth control problems?
    • every now and then
    • often
    • never
    vote
    View Poll Results
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

    When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This tends to be the reason in longer term Pill users.Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more common in the intial months of use. In your specific case it sounds like you had "fixed" the BTB problem by switching to a different Pill, and the BTB returned when you went back to your former pills--hope I am tracking you correctly.

    Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. Given the persistence of your poor cycle control you should return to your GYN or Planned Parenthood clinic. They are in the best position to decide whether you need further testing or a trial of a your prior Pill.

    Yours,
    Jane
     
    avatar
    liaisloved replied to Jane Harrison Hohner, RN, RNP's response:
    am going to try to see a doctor either way tomorrow or so.. I believe I have a terrible UTI and even saw blood and small tiny clot like things in the toilet after urination and I checked to make sure it wasn't vaginal bleeding. My last period ended the 21st of January 2013. Ive noticed my stomach/tummy is very bloated and I look pregnant. This all happened around when this UTI started. My sides hurt the first couple days. I am drinking plenty of water yet still have this UTI and cloudy urine. I'm scared..


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.